Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

1 Bump

Medicine question...

I will call my pharmacist in the morning.

But tonight my question is about taking medication with food. My son was prescribed an antibiotic for acne and the paperwork that came with it says that you are to take it on an empty stomach. That would be fine except the child taking it is a 14 year old boy and he is eating every 3 or so hours... so he NEVER has an empty stomach. BAhahaha! His doctor wants him to take it at night and the kid always eats something right before bed... or he is up at 11pm to eat again.

What to do?

Answer Question
 
SleepingBeautee

Asked by SleepingBeautee at 12:24 AM on Jun. 14, 2013 in Kids' Health

Level 45 (191,198 Credits)
Answers (10)
  • I am not PMS but... when I had to take meds on an empty stomach they told me at least 2 hours after I ate and at least two hours before I ate the next meal. Is there at time of day you could kind of delay a snack and give yourself a 4 hour window. I know that might be hard...
    But_Mommie

    Answer by But_Mommie at 12:27 AM on Jun. 14, 2013

  • Wow, I'm surprised he's supposed to take antibiotics on an empty stomach. Not doubting you, just surprised.
    Ballad

    Answer by Ballad at 12:33 AM on Jun. 14, 2013

  • If he doesn't take his antibiotics the way it was prescribed, ie, on an empty stomach, it could affect the way it's absorbed in the system. Then it won't work as well as it should.
    It is a great ideal to call the pharmacist tomorrow to get his/her recommendation.
    PMSMom10

    Answer by PMSMom10 at 12:46 AM on Jun. 14, 2013

  • Make him drink a big jug of water before bed and put the pills in the bathroom. Presto blamo 2 am antibiotics!
    staciandababy

    Answer by staciandababy at 12:53 AM on Jun. 14, 2013

  • Staci makes a good point... can you wake him up at midnight to take it really quick? Would he go right back to sleep or would that have him up the rest of the night? I think I could get away with that with my DS but not my DD...
    But_Mommie

    Answer by But_Mommie at 2:02 AM on Jun. 14, 2013

  • Well if he want to clear up his face. He is just going to have to stop eating long enough to take the pills. That is what you need to tell him. He wont die if he does not eat for 2 to 4 yours.
    louise2

    Answer by louise2 at 6:56 AM on Jun. 14, 2013

  • I assume if the doctor is prescribing something for the acne, it must be pretty bad. I would try using vanity against him. Point out that if he wants his face to clear up, he has to take the med, and to take the med, he needs an empty stomach. Then ask him which he'd rather have: a clear face or an 11pm snack?

    You could also ask if taking it on an empty stomach means his stomach has to stay empty after taking it. I've had some meds that say "empty stomach" but just meant to take it, say, before breakfast, but I could eat immediately after - or within a few minutes anyway. If that's the case, then he could just delay his snack for a few minutes, take the med and then eat.
    wendythewriter

    Answer by wendythewriter at 7:13 AM on Jun. 14, 2013

  • He takes it in the morning with water only and waits at least 30 minutes before he eats breakfast. Surely he can wait that long.
    2autisticsmom

    Answer by 2autisticsmom at 8:27 AM on Jun. 14, 2013

  • It doesn't literally mean that his stomach has to stay empty. My friend is a doctor, and she says it means that when you take it, you didn't just eat something and probably won't for the next hour or so. It's expected that you'll eventually eat. He's not on Accutane is he? If he is, that stuff is dangerous and messes up your system.
    hellokittykat

    Answer by hellokittykat at 11:10 AM on Jun. 14, 2013

  • Not accutane. His face could be one giant pimple and we wouldn't go with accutane.

    The waking him up to take it sounds like the best idea. Seriously... the kid is super skinny, but eats ALL THE TIME. He is growing really fast though. He has grown an inch a month for the last seven months and gained 20lbs too. He has stretchmarks all over his lower back and thighs.
    SleepingBeautee

    Comment by SleepingBeautee (original poster) at 12:20 PM on Jun. 14, 2013

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.